Stevens–Johnson Syndrome and Toxic Epidermal Necrolysis in Association with Commonly Prescribed Drugs in Outpatient Care Other than Anti-Epileptic Drugs and Antibiotics: A Population-Based Case–Control Study
- 237 Downloads
Stevens–Johnson syndrome and toxic epidermal necrolysis have been associated with the use of various drugs, but evidence is scarce. We studied the association between new use of outpatient drugs other than anti-epileptic drugs and antibiotics and Stevens–Johnson syndrome and toxic epidermal necrolysis.
We conducted a matched (1:4) case–control analysis in 480 previously validated Stevens–Johnson syndrome/toxic epidermal necrolysis cases (1995–2013). We calculated odds ratios with 95% confidence intervals for Stevens–Johnson syndrome/toxic epidermal necrolysis in new users of drugs compared to non-users. For cases of Stevens–Johnson syndrome/toxic epidermal necrolysis diagnosed ≤ 84 days after the first use of a drug, we assessed causality between drug exposure and Stevens–Johnson syndrome/toxic epidermal necrolysis using ALDEN (algorithm of drug causality in epidermal necrolysis). We calculated absolute risks by dividing the number of Stevens–Johnson syndrome/toxic epidermal necrolysis cases ≤ 84 days after new drug exposure by the total number of new users of the drug.
There was an association between Stevens–Johnson syndrome/toxic epidermal necrolysis and the use of allopurinol (odds ratio 24.51, 95% confidence interval 2.94–204.04) and cyclooxygenase-2 inhibitors (odds ratio 24.19, 95% confidence interval 2.91–200.92). Proton pump inhibitors, fluoxetine, mirtazapine, and 5-aminosalicylates (sulfasalazine, mesalamine) were also associated with an increased risk of Stevens–Johnson syndrome/toxic epidermal necrolysis, though with lower odds ratios. ALDEN score application suggests a likely causality for these associations. Absolute risks of Stevens–Johnson syndrome/toxic epidermal necrolysis were 6.0/100,000 new users for allopurinol, and 1.9–4.3/100,000 new users for cyclooxygenase-2 inhibitors and 5-aminosalicylates, and 0.2–1.6/100,000 new users for proton pump inhibitors, fluoxetine, and mirtazapine. We found no association between Stevens–Johnson syndrome/toxic epidermal necrolysis and oxicams, benzodiazepines, citalopram, sertraline, paroxetine, venlafaxine, and phosphodiesterase-5 inhibitors despite > 100,000 new users.
In this observational study, we observed likely causal associations between Stevens–Johnson syndrome/toxic epidermal necrolysis and use of allopurinol, cyclooxygenase-2 inhibitors, and 5-aminosalicylates, and potential associations for proton pump inhibitors, fluoxetine, and mirtazapine.
We thank Pascal Egger for programming and technical support.
Compliance with Ethical Standards
This study was supported by the University of Basel Science Foundation (Grant No. DMS2297).
Conflict of Interest
Noel Frey, Michael Bodmer, Andreas Bircher, Susan S. Jick, Christoph R. Meier, and Julia Spoendlin have no conflicts of interest that are directly relevant to the content of this study.
- 1.Paulmann M, Mockenhaupt M. Severe drug-induced skin reactions: clinical features, diagnosis, etiology, and therapy. J Dtsch Dermatol Ges. 2015 Jul;13(7):625–45.Google Scholar
- 12.Casacci M, Lebas D, Decamps F, Fourrier F, Delaporte E. Toxic epidermal necrolysis due to omeprazole. Eur J Dermatol. 2006;16(6):699–700.Google Scholar
- 15.Kumar P, Chauhan A, Haraniya R, Ghosh A, Tandon V. Metolazone associated Stevens Johnson syndrome-toxic epidermal necrolysis overlap. J Clin Diagn Res. 2016;10(3):01–2.Google Scholar
- 19.Surovik J, Riddel C, Chon S. A case of bupropion-induced Stevens-Johnson syndrome with acute psoriatic exacerbation. J Drugs Dermatol. 2010;9(8):1010–2.Google Scholar
- 41.Sánchez I, García-Abujeta JL, Fernández L, Rodríguez F, Quiñones D, Duque S, et al. Stevens-Johnson syndrome from tetrazepam. Allergol Immunopathol (Madr). 1998;26(2):55–7.Google Scholar